Illinois, 2003Damaging Wind in Illinois, May 28, 2003
May 28, 2003 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 28, 1:00 PM CST, 5 hours 30 minutes earlier.
Area forecast discussion, May 28, 1:00 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED MAY 28 2003
MESOETA SEEMS TO HAVE DECENT GRASP ON UPSTREAM CLOUDS/SHOWER
ACTIVITY. IT YIELDS BEST CHC PCPN NE PTNS FA WHERE BEST MRH WL EXIST
AS WAVE ROLLS DOWN INTO OUR FAS PIX. SURFACE TDS ONLY IN 50S NOW WL
NEED TO EXPERIENCE SOME UPSTREAM ADVECTION (WHERE THEY ARE IN THE
60S) AND/OR CLOUDS BREAK LATE TODAY AND ALLOW SOME INSOLATION TO GET
UPDRAFTS GOING. COLD UPR POOL AND DRY MID-LOWER TROP LAYER STILL IN
EXISTANT HELPS SUPPORT SPC CONTINUATION OF DAY1 THREAT OVER NRN/ERN
2/3 PAH FA. THREAT WL BE OVER BY 06Z AS WAVE ROLLS ON
OUT...W/CLEARING SKIES FROM W-E LATE TONIGHT-EARLY TOMORROW.
BEYOND NR TERM MODELS HAVE CONTINUED THEIR SPEEDING UP OF FRI-FRI
NIGHT CHC PCPN W/FROPA AND HAVE THEREFORE MADE MINOR
ADJUSTMENTS...MAINLY AN ALL DAY-EARLY FRI NIGHT CHC WEST TO A FRI
PM-FRI NIGHT CHC EAST. AFTER THAT MODELS SHOW LTL CHANGE WITH
REINFORCING COOL SHOT TO START THE WEEKEND SEASONALLY
COOL/DRY...GRADUALLY MODERATING TO NR NORMAL BY EARLY NEXT
WEEK...WHEN NEXT CHC PCPN ENTERS FCST TUE.
MOS GUIDANCE IS PRETTY SIMILAR EXCEPT FOR LARGE FRIDAY DIFFERENCE ON
HIGHS. BELIEVE THIS DUE TO MUCH MORE AGGRESSIVE GFS HANDLE ON
MOISTURE/PCPN AND SINCE WE BIAS OUR FORECAST TO THE META WE HAVE
OPTED TO LEAN TOWARD THE WARMER FRI MOS NOS...THOUGH NOT BITING IN
ALL THE WAY.
.PAH...NONE.
Hazardous weather outlook, May 28, 4:45 PM CST, 1 hour 45 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT WED MAY 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...REST OF TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY LATE TODAY AND
EARLY TONIGHT. LATE THIS AFTERNOON...SCATTERED STRONG TO SEVERE
THUNDERSTORMS CONTINUED TO TRACK SOUTHEAST AT 45 MPH ACROSS CENTRAL
ILLINOIS. IT APPEARS THE AREA WITH THE GREATEST LIKELIHOOD OF
EXPERIENCING SEVERE WEATHER WILL BE EAST OF A MOUNT VERNON
ILLINOIS...MORGANFIELD KENTUCKY...GREENVILLE KENTUCKY LINE. THERE IS
LESS OF A RISK FURTHER WEST INTO THE SOUTHERN TIP OF ILLINOIS AND
FAR WESTERN KENTUCKY...BUT AN ISOLATED SEVERE THUNDERSTORM CANNOT BE
RULED OUT. THE MAIN HAZARDS WILL BE LARGE HAIL AND HIGH WIND. THE
STORMS SHOULD BE OUT OF THE AREA BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG A COLD FRONT THAT IS
EXPECTED TO MOVE THROUGH THE QUAD STATE FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
FOR SOUTHWEST INDIANA...NORTHWEST KENTUCKY AND MOST OF SOUTHERN
ILLINOIS. SPOTTER ACTIVATION MAY BE NEEDED.
FOR SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND FAR
WESTERN KENTUCKY...ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
CN
In the hours before
Special weather statement, May 28, 5:24 PM CST, 1 hour 6 minutes before
ILZ075-080-081-084-MOZ076-290010-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
624 PM CDT WED MAY 28 2003
...STRONG THUNDERSTORM TO AFFECT PERRY COUNTY ILLINOIS...
AT 620 PM...A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF THE PERRY
COUNTY LINE...OVER EXTREME SOUTHERN WASHINGTON COUNTY. THIS STORM
WILL CONTINUE TO MOVE SOUTHEAST AT 45 MPH...INTO NORTHERN PERRY
COUNTY...THROUGH 700 PM. TOWNS IN THE PATH OF THE STORM INCLUDE RICE
AND TAMAROA. THIS STORM SHOULD CONTAIN AT LEAST PEA TO MARBLE SIZE
HAIL. GUSTY WINDS 30 TO 45 MPH ARE ALSO POSSIBLE.
Thunderstorm Wind, White
- When
- May 28, 6:30 PM CST
- Where
- White County, Carmi
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 38.083, -88.167
A carport was blown onto telephone lines. Numerous large tree limbs and a few trees were blown down. Some tin was blown off the roofs of older buildings in rural parts of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 28, 2003$70,000 · F0 · 26 events
- Tornadoes and Hail in Illinois, May 28, 2003F1 · 23 events
- Lightning Strike in Massachusetts, May 28, 2003$80,000 · 1 event
- Hail and Damaging Winds in Indiana, May 28, 2003$35,000 · 60 kt wind · 10 events
- Flash Flood and Hail in Connecticut, May 28, 2003$35,000 · 0.75 in hail · 4 events
- Lightning Strike in New Jersey, May 28, 20031 injured · $10,000 · 1 event
- Strong Wind in New York, May 28, 20031 injured · 1 event
- Heat in California, May 28, 20035 events
- Dust Devil in Alaska, May 28, 2003$1,000 · 1 event
- Damaging Wind in Florida, May 28, 200355 kt wind · 1 event
- Wildfire in Hawaii, May 28 to 31, 20031 event
- Hail in Wisconsin, May 28, 20030.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351470.